Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 110, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 20, 1998, 5:48 PM CDT for Crawford County, Vernon County, Wisconsin. It was in force for 57 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 5:48 PM CDT (22:48 UTC)
- Expired
- Jun 20, 1998, 6:45 PM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Crawford County, WI, Vernon County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:54 PM CDT | Hail 0.75 | Gays Mills, WI | |
| Jun 20, 5:55 PM CDT | Hail 1.75 | Viroqua, WI | |
| Jun 20, 5:55 PM CDT | Thunderstorm Wind 52 | Viroqua, WI | |
| Jun 20, 5:55 PM CDT | Thunderstorm Wind 52 | Retreat, WI | |
| Jun 20, 5:59 PM CDT | Hail 0.75 | Mt Sterling, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
625 WUUS1 KLSE 202251 RRA SVRLSE WIC023-123-202345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 548 PM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERNON COUNTY IN SOUTHWESTERN WISCONSIN CRAWFORD COUNTY IN SOUTHWESTERN WISCONSIN * UNTIL 645 PM CDT * AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR GENOA OR ABOUT 15 MILES SOUTH OF LA CROSSE TO NEAR HARPERS FERRY OR ABOUT 35 MILES EAST OF DECORAH... MOVING EAST AT 25 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... SOLDIERS GROVE AND STEUBEN AROUND 600 PM CDT LA FARGE AROUND 615 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TMC/KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:55 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 20, 2:55 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT SAT JUN 20 1998 DUE TO SEVERE WEATHER...HAD LITTLE TIME TO LOOK AT MODELS...BUT TONIGHT/S PRIMARY CONCERN...EVENING THUNDERSTORMS AND WHERE SEVERE AND FLASH FLOOD THREAT WILL BE LOCATED. AS OF 19Z...RADAR INDICATED CLUSTER OF SEVERE STORMS NEAR THE MN/IOWA BORDER SOUTH OF ROCHESTER...MOVING SLOWLY. PREVIOUS LINE OF STORMS THAT MOVED INTO NORTHERN WI HAD WEAKENED AS MOISTURE BEING INTERCEPTED BY STORMS FURTHER SOUTH. SURFACE COLD FRONT ADVANCING INTO SOUTHEAST MN AND NORTHWEST IOWA AND FORECAST BY MODELS TO CONTINUE MOVING THROUGH OUR FORECAST AREA TONIGHT...NOT EXITING EASTERN AND SOUTHERN MOST SECTIONS UNTIL EARLY MORNING HOURS OF SUNDAY. ETA MODEL LOOKED BEST WITH QPF...SHOWING HEAVIEST RAINFALL TO MOVE INTO NORTHEAST IOWA AND PERHAPS SOUTHWEST WI THIS EVENING IN HIGH DEWPOINT AIR. FLASH FLOOD GUIDANCE VALUES IN THE LOCATIONS WERE QUITE LOW...SO A FLASH FLOOD WATCH WOULD BE PRUDENT IN NORTHEAST IOWA AND SOUTHEAST MN COUNTIES ALONG THE IOWA BORDER. COORDINATED WITH MINNEAPOLIS FORECAST OFFICE. THOMPSON
In the hours before
Special weather statement, Jun 20, 2:58 PM CDT, 2 hours 50 minutes before
IAZ008>011-018-019-029-030-MNZ088-095-096-WIZ033-034-041>044- 053>055-061-202030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 258 PM CDT SAT JUN 20 1998 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM... A TORNADO WATCH IS IN EFFECT FOR NORTHEAST IOWA... MUCH OF SOUTHEAST MINNESOTA...AND PARTS OF CENTRAL AND SOUTHWEST WISCONSIN UNTIL 7PM THIS EVENING. THUNDERSTORMS CONTINUE TO EFFECT AREAS OF SOUTHEAST MINNESOTA AND EXTREME NORTHEAST IOWA AT 3PM. AS THESE STORMS MOVE EAST...THEY MAY BRING SEVERE WEATHER TO SECTIONS CLOSER TO THE MISSISSIPPI RIVER AND INTO WISCONSIN. THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR AREAS NORTH OF ROCHESTER AND LA CROSSE EXPIRES AT 3PM. SHEA IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS.
Special weather statement, Jun 20, 2:58 PM CDT, 2 hours 50 minutes before
IAZ008>011-018-019-029-030-MNZ088-095-096-WIZ033-034-041>044- 053>055-061-202030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 258 PM CDT SAT JUN 20 1998 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM... A TORNADO WATCH IS IN EFFECT FOR NORTHEAST IOWA... MUCH OF SOUTHEAST MINNESOTA...AND PARTS OF CENTRAL AND SOUTHWEST WISCONSIN UNTIL 7PM THIS EVENING. THUNDERSTORMS CONTINUE TO EFFECT AREAS OF SOUTHEAST MINNESOTA AND EXTREME NORTHEAST IOWA AT 3PM. AS THESE STORMS MOVE EAST...THEY MAY BRING SEVERE WEATHER TO SECTIONS CLOSER TO THE MISSISSIPPI RIVER AND INTO WISCONSIN. THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR AREAS NORTH OF ROCHESTER AND LA CROSSE EXPIRES AT 3PM. SHEA IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS.
Special weather statement, Jun 20, 3:06 PM CDT, 2 hours 42 minutes before
IAZ008>010-018-019-202035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 306 PM CDT SAT JUN 20 1998 ...STRONG STORMS WERE ROLLING ACROSS NORTHEAST IOWA... AT 3PM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM ABOUT 20 MILES SOUTH OF ROCHESTER THROUGH OSAGE TO NEAR MASON CITY. THESE STORMS MAY BRING SMALL HAIL AND VERY HEAVY RAIN TO MITCHELL AND HOWARD COUNTIES THROUGH 4PM. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 7PM. REMAIN ALERT FOR WARNINGS AND POSSIBLE TORNADO DEVELOPMENT. ALSO BE ALERT FOR PONDING OF WATER...STREET FLOODING...AND RAPID RISES IN SMALL CREEKS OR STREAMS. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. SHEA
Special weather statement, Jun 20, 3:06 PM CDT, 2 hours 42 minutes before
IAZ008>010-018-019-202035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 306 PM CDT SAT JUN 20 1998 ...STRONG STORMS WERE ROLLING ACROSS NORTHEAST IOWA... AT 3PM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM ABOUT 20 MILES SOUTH OF ROCHESTER THROUGH OSAGE TO NEAR MASON CITY. THESE STORMS MAY BRING SMALL HAIL AND VERY HEAVY RAIN TO MITCHELL AND HOWARD COUNTIES THROUGH 4PM. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 7PM. REMAIN ALERT FOR WARNINGS AND POSSIBLE TORNADO DEVELOPMENT. ALSO BE ALERT FOR PONDING OF WATER...STREET FLOODING...AND RAPID RISES IN SMALL CREEKS OR STREAMS. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. SHEA
Special weather statement, Jun 20, 5:02 PM CDT, 46 minutes before
MNZ088-WIZ033-034-041-042-202235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 502 PM CDT SAT JUN 20 1998 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM... THUNDERSTORMS ROLLING OUT OF SOUTHEAST MINNESOTA MAY AFFECT AREAS AROUND LA CROSSE THROUGH 6PM AND BRING SMALL HAIL AND WIND GUSTS TO 45 MPH. THE STRONGEST PART OF THESE STORMS WILL AFFECT AREAS SOUTH OF LA CROSSE BUT REMAIN INDOORS JUST IN CASE. A TORNADO WATCH REMAINS IN EFFECT SO LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. SHEA
Special weather statement, Jun 20, 5:02 PM CDT, 46 minutes before
MNZ088-WIZ033-034-041-042-202235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 502 PM CDT SAT JUN 20 1998 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM... THUNDERSTORMS ROLLING OUT OF SOUTHEAST MINNESOTA MAY AFFECT AREAS AROUND LA CROSSE THROUGH 6PM AND BRING SMALL HAIL AND WIND GUSTS TO 45 MPH. THE STRONGEST PART OF THESE STORMS WILL AFFECT AREAS SOUTH OF LA CROSSE BUT REMAIN INDOORS JUST IN CASE. A TORNADO WATCH REMAINS IN EFFECT SO LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:50 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Vernon | 60 min |
| Jun 20, 5:35 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 60 min |
| Jun 20, 5:44 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 61 min |
| Jun 20, 6:09 PM CDT | Tornado Warning | ARX | Vernon | 51 min |
| Jun 20, 6:34 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 16 min |
| Jun 20, 6:42 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.